Nebraska, 2012

Drought in Nebraska, September 1 to 30, 2012

September 1 to 30, 2012 · NWS GID · 24 events in 24 counties and zones

September marked the fifth consecutive month of well-below normal rainfall across most of the 24-county area, further worsening an already-serious drought situation as the summer and fall of 2012 continued marking its place in history as one of the worst droughts in several decades. Throughout the month, all 24 counties remained under a federally-designated drought disaster.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

September marked the fifth consecutive month of well-below normal rainfall across most of the 24-county area, further worsening an already-serious drought situation as the summer and fall of 2012 continued marking its place in history as one of the worst droughts in several decades. Throughout the month, all 24 counties remained under a federally-designated drought disaster. According to weekly issuances of the U.S. Drought Monitor, the coverage of category D4 exceptional drought expanded early in the month to encompass several more counties and remained firmly in place thereafter. By month's end, exceptional drought was assigned to all or part of 15 of the 24 counties, primarily those north of Interstate 80 and also west of Highway 183. Meanwhile, category D3 extreme drought persisted across most of the other nine counties, while only a small zone of category D2 severe drought held on in portions of Nuckolls and Thayer counties. Taking a closer look at monthly precipitation totals, the vast majority of the area only measured between 0.25-0.70 inches, well under monthly normals generally between 1.75-2.50. Put another way, most of South Central Nebraska received just 10-40 percent of normal September rainfall. Prolonging a trend that started emerging over the past few months, the overall driest conditions focused across the northwest half of the area. Per NWS cooperative observers and a handful of automated stations, a few of the paltriest monthly totals were highlighted by 0.12 at Ord, 0.25 at Arcadia and Gothenburg and 0.30 at Cambridge and Miller. At Ord, this marked the 2nd-driest September on record. A few of the highest monthly rainfall totals across the area, although still well below normal, included 1.75 at Hubbell, 0.87 at Franklin and south of Shickley and 0.84 at Hebron.

Over the longer-range five month period from May through September, corresponding to the majority of the growing season, most of South Central Nebraska only realized between 20-60 percent of normal rainfall. Far northwest counties were the driest of the dry over this time span, highlighted by Ord with 3.66, merely 22% of the normal of 16.50. Area rivers continued to reflect significant drought impacts in September, with most waterways in the Platte, Loup, Republican and Little Blue basins continuing to flow at stages below to much below normal. For the week ending September 23rd, the Nebraska Weather and Crops Report from the USDA indicated that state-averaged subsoil and topsoil moisture rated 98 percent and 95 percent short to very short, respectively. Poor to very poor crop conditions across the state were assigned to 41 percent of the corn crop, 47 percent of soybeans and 59 percent of sorghum. Pasture and range conditions rated 98 percent poor to very poor, a far cry from the 71 percent good to excellent rating of one year ago.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 31, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1230 AM CDT SAT SEP 1 2012

.AVIATION...06Z TAF. QUIET CONDITIONS EXPECTED FOR THIS TAF
PERIOD...WITH MAIN CONCERN LYING WITH THE POTENTIAL FOR SOME
PATCHY FOG EARLY THIS MORNING. PAST COUPLE TAF FORECASTS HAVE
MENTIONED MVFR VISIBILITIES...WITH INCREASED DEWPOINTS IN THE
AREA AND WINDS EXPECTED TO DIMINISH WITH A SFC RIDGE AXIS OVER THE
REGION...DECIDED TO KEEP THAT GOING. OTHERWISE...EXPECTING LITTLE
IN THE WAY OF CLOUD COVER..WITH ANY REMNANTS OF ISAAC REMAINING
EAST OF THE TERMINAL AREA. VARIABLE WINDS THIS MORNING EXPECTED TO
GRADUALLY BECOME SOUTHEASTERLY NEAR MIDDAY AND CONTINUE THROUGH
THE REMAINDER OF THE TAF PERIOD...AS THE RIDGE SLIDES EAST AND LOW
PRESSURE SETS UP OVER WRN SD/NEB.

&&

PREV DISCUSSION... /ISSUED 401 PM CDT FRI AUG 31 2012/

SHORT TERM...TONIGHT AND SATURDAY. MAIN FORECASTS CONCERNS WILL BE
PATCHY FOG TONIGHT AND TEMPERATURES.

A FEW CIRRUS HAVE MOVED OVER THE AREA EARLY THIS AFTERNOON AND THE
REMNANTS OF ISAAC HAVE PUSHED SOME CLOUDS INTO SOUTHEAST NEBRASKA
AND EASTERN KANSAS. A WEAK SURFACE PATTERN OVER THE AREA HAS LIGHT
WINDS ACROSS THE FORECAST AREA.

AN UPPER LEVEL RIDGE CONTINUES TO BE THE MAIN FEATURE TONIGHT AND
SATURDAY. THE WEAK SURFACE PATTERN ACROSS THE AREA IS EXPECTED TO
CONTINUE INTO TONIGHT. WITH SOME LOW LEVEL MOISTURE IN THE AREA
EXPECT THAT THERE COULD BE SOME PATCHY FOG MAINLY IN THE EASTERN
PART OF THE FORECAST AREA LATE TONIGHT INTO SATURDAY MORNING.

ON SATURDAY THE SURFACE PRESSURE GRADIENT TURNS WINDS TO THE
SOUTH...BUT DO NOT EXPECT THERE TO BE STRONG WINDS SINCE THE WINDS
AT 850MB ARE AROUND OR LESS THAN 20 KNOTS. THE SKIES WILL REMAIN
MAINLY CLEAR AND WINDS FAIRLY LIGHT.

TEMPERATURES WILL BE A BIT ABOVE NORMAL WITH LOWS IN THE LOWER TO
MID 60S AND HIGHS IN THE UPPER 80S TO LOWER 90S.

LONG TERM...STARTING SATURDAY NIGHT...THE PERSISTENT UPPER LEVEL
RIDGE OF HIGH PRESSURE THAT HAS BROUGHT SEVERAL DAYS OF WARM AND DRY
WEATHER TO THE REGION WILL EVENTUALLY BREAK DOWN EARLY NEXT WEEK
WITH THE UPPER LEVEL PATTERN FLATTENING OUT BY MONDAY AFTERNOON.
WHILE THE RIDGE WILL BEGIN TO BREAK DOWN SUNDAY NIGHT AS THE
REMNANTS OF ISAAC TRACK EAST AND THE FIRST OF MANY UPPER LEVEL
PERTURBATIONS EJECT OUT OF THE NORTHERN ROCKIES...EXPECT ONLY A VERY
SMALL CHANCE OF A SHOWER OR THUNDERSTORM ACROSS THE NORTHERN MOST
FRINGES OF THE LOCAL AREA DURING THE EVENING AND OVERNIGHT HOURS
SUNDAY WITH THIS FIRST DISTURBANCE. THEN FOR LABOR DAY...MODELS IN
FAIR AGREEMENT BRINGING A STRONGER SHORTWAVE ACROSS THE REGION
DURING THE LATE AFTERNOON AND EVENING HOURS...AND WENT AHEAD AND
INTRODUCED SOME SMALL CHANCES FOR PRECIP DURING THE AFTERNOON HOURS
ACROSS THE WESTERN HALF OF THE FORECAST AREA TO REFLECT THIS. WHILE
BY NO MEANS DOES LABOR DAY APPEAR TO BE A WASHOUT AT THIS
TIME...CANNOT IGNORE THE FACT THAT THERE IS GOOD MODEL CONSENSUS
GENERATING SOME QPF AND DYNAMICAL FORCING WITH THIS DISTURBANCE AS
IT TRACKS RAPIDLY BY.

THEREAFTER...WITH A QUICK PROGRESSING ZONAL TO NORTHWESTERLY UPPER
LEVEL FLOW PATTERN EXPECTED TO PERSIST THROUGH THE END OF THE WORK
WEEK...EXPECT VARYING CHANCES OF THUNDERSTORMS TUESDAY THROUGH
FRIDAY AS MULTIPLE UPPER LEVEL PERTURBATIONS CROSS THE PLAINS. AT
THIS TIME...THE BEST CHANCE FOR MORE WIDESPREAD PRECIPITATION
APPEARS TO BE TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL
DISTURBANCE CROSSING THE NORTHERN PLAINS STEERS A COLD FRONT ACROSS
THE LOCAL AREA. THIS COLD FRONT WILL ALSO USHER IN A SIGNIFICANTLY
COOLER AIRMASS ACROSS THE REGION...WITH A RETURN TO NEAR OR EVEN
BELOW NORMAL TEMPERATURES EXPECTED BEHIND THE FRONT WEDNESDAY
THROUGH THE END OF THE WEEK. AHEAD OF THIS FRONT...UNSEASONABLY WARM
TEMPERATURES ARE EXPECTED TO PERSIST ACROSS THE REGION SUNDAY
THROUGH TUESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...ADO
LONG...ROSSI
Hazardous weather outlook, Aug 31, 2:24 PM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
324 PM CDT FRI AUG 31 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
324 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SUNDAY NIGHT THROUGH THURSDAY...PERIODIC THUNDERSTORM CHANCES
RETURN TO THE OUTLOOK AREA. DUE TO CONSIDERABLE UNCERTAINTY IN THE
DETAILS...IT IS TOO EARLY TO DETERMINE WHETHER A THREAT FOR SEVERE
STORMS MIGHT EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Adams

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Buffalo

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Clay

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Dawson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Fillmore

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Franklin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Drought, Furnas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Gosper

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Greeley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Hall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, Harlan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Howard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Kearney

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Merrick

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Nance

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Nuckolls

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Drought, Phelps

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Polk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Sherman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Thayer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Thayer forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Drought, Valley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Webster

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Drought, York

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409789, 409790, 409791, 409793, 409794, 409795, 409796, 409797, 409798, 409800, 409801, 409802, 409803, 409804, 409805, 409806, 409807, 409808, 409809, 409810, 409811, 409813, 409814, 409815.